This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

GPs buried under trusts' workload dump

Answerback... What can I do about myalgia from statins?

Our experts answer your clinical questions

I have a number of patients with myalgia and a normal creatine kinase on statins. The pain makes them want to stop therapy. Is the effect dose-related and are some statins more associated with this effect than others? Is there any value in changing to another statin? Statins are associated with myalgia, myositis and rhabdomyositis. The incidence of these side-effects is approximately 3 to 5 per cent for myalgia, 0.1 per cent for myositis and one case per 100,000 patient-years for rhabdomyolysis. Despite myalgia being one of the most common muscle-related side-effects, its aetiology is poorly understood and it is often not regarded as 'clinically significant' although it can affect quality of life and compliance. Myalgia symptoms are not accompanied by a rise in creatine kinase (CK) levels and it is not known whether they are dose-related or affected by the choice of statin. It should always be established that the myalgia symptoms are attributable to the statin, as the incidence of myalgia in placebo-controlled studies such as 4S was similar between statin and placebo groups.

Although there is no specific evidence to guide management in statin-emergent myalgia without a CK elevation, the general considerations around muscle-related side-effects attributable to statins should be borne in mind. Certain drugs might increase the risk of statin-associated myopathy such as amiodarone, azole antifungals, macrolide antibiotics or even grapefruit juice. The plasma levels of some statins (for example, atorvastatin and simvastatin) that are metabolised by the cytochrome P450 3A4 enzyme may be particularly increased with these other inhibitors. Fluvastatin is metabolised by another P450 enzyme, whereas pravastatin and rosuvastatin are not substantially metabolised by the P450 system.

Switching to a low-dose statin that is metabolised by an alternative pathway or considering a cholesterol absorption inhibitor remain other options. Anecdotal case reports suggest some patients have gained relief through concomitantly taking preparations of coenzyme Q, or stopping their statin and reintroducing a lower dose of the same or different agent. Rubin Minhas is a GP in Gillingham, Kent, and primary care CHD clinical lead in Medway PCT

Competing interests None declared

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say